FISH OIL/WARFARIN COMBINATION MAY INCREASE BLEEDING RISK

MARCH 01, 2007
Anna D. Garrett, PharmD, BCPS, CPP

Patients who take large doses of fish oil and warfarin together may be at increased risk of bleeding, especially if they are elderly. A recently published case report illustrates this problem: a 75-year-old patient who experienced a minor fall subsequently developed a subdural hematoma that required a craniotomy. The patient was taking warfarin, aspirin, and fish oil at a dose of 6 g daily.

The mechanism of action of the long-chain fatty acids in fish oil is not well understood, but they are thought to have antiplatelet and anticoagulant properties. Several studies have demonstrated an increase in bleeding time with doses of fish oil >2 g/day. A synergistic effect on bleeding time with an aspirin/fish oil combination has also occurred in studies.

The FDA has concluded that fish oil is safe as a dietary supplement at doses of less than 3 g/day. Patients who are using the supplement for cardiac indications or treatment of hypertriglyceridemia, however, may be treated with higher doses.

Dr. Garrett is a clinical pharmacist practitioner at Cornerstone Health Care in High Point, NC.




SHARE THIS SHARE THIS
0
 

In Seniors: Consider CMV Serostatus
When Recommending Flu Vaccine

Older people who have cytomegalovirus seem to have less robust responses to the trivalent influenza vaccine than those who do not have CMV.


 

 

Conference Coverage
News from the year's biggest meetings


Pharmacist Education
Clinical features with downloadable PDFs


 

SIGN UP FOR THE PHARMACY TIMES NEWSLETTER
Personalize the information you receive by selecting targeted content and special offers.